Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 3, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Apr 20, 2020, 3:40 PM EDT for Alger County, Luce County, Schoolcraft County, Michigan. It took effect at Apr 21, 2020, 2:00 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 3:40 PM EDT (19:40 UTC)
- In effect from
- Apr 21, 2020, 2:00 AM EDT
- Expired
- Apr 21, 2020, 4:26 AM EDT
- In force
- 2 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Luce County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254 WWUS73 KMQT 201940 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 340 PM EDT Mon Apr 20 2020 MIZ006-007-085-210930- /O.NEW.KMQT.WI.Y.0003.200421T0600Z-200421T1600Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 340 PM EDT Mon Apr 20 2020 ...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON EDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Alger, Luce and Northern Schoolcraft Counties. * WHEN...From 2 AM to noon EDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and sporadic power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
1 follow-up statement
087 WWUS73 KMQT 210826 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 426 AM EDT Tue Apr 21 2020 MIZ006-007-085-211800- /O.CAN.KMQT.WI.Y.0003.000000T0000Z-200421T1600Z/ /O.NEW.KMQT.WI.Y.0004.200421T1600Z-200421T1800Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 426 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts to around 45 mph expected. The strongest winds will occur in open areas near Lake Superior. * WHERE...Alger, Luce and Northern Schoolcraft Counties. * WHEN...From noon today to 2 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers will also cause sharply reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ001-211600- /O.NEW.KMQT.WI.Y.0004.200421T0826Z-200421T1600Z/ Keweenaw- Including the city of Copper Harbor 426 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY... * WHAT...North winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Keweenaw County. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Apr 20, 1:44 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 20, 1:44 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
144 PM EDT Mon Apr 20 2020
.SHORT TERM...(Today and tonight)
Issued at 536 AM EDT MON APR 20 2020
Water vapor imagery and N America upper air analysis show a deep
trof across much of the e half of Canada. Southern portion of this
trof extends into the eastern U.S. A vigorous shortwave has dropped
se into northern Ontario during the night, and it is supporting a
988mb sfc low just n of Pickle Lake, Ontario. WAA/isentropic ascent
in response to the shortwave is now spreading into Upper MI. Where
this forcing is maximized, a mid-cloud deck is thickening with radar
returns noted across western Lake Superior and far western Upper MI.
Have not seen any obs report any pcpn underneath the 7000-9000ft
cloud bases yet. Winds are on the increase as pres falls move into
the Upper Lakes with max pres falls of 6mb/3hr now at a position
just n of Lake Superior. High obs platforms on Lake Superior are
showing gale force wind gusts in the last few hrs.
Narrow band of vigorous waa/isentropic ascent as viewed on the 285k
sfc will quickly shift e across the area in the next few hrs ahead
of first cold front. Whether this ascent becomes sufficient to
generate enough pcpn aloft to overcome very dry low-levels is
uncertain. Opted to only include schc/low chc pops for -shrasn
across nw Upper MI and then e of Munising where there is a better
chc of eroding low-level dry air. Heading thru this aftn/early
evening, prominent left exit of upper jet and its accompanying
shortwave, now dropping toward southern Manitoba, will shift se,
leading to fairly strong deep layer forcing. Increasing w-e oriented
low-mid level fgen is also noted into Upper MI, which will likely
aid development of generally w-e oriented shower bands this aftn
with one band developing along secondary cold front dropping thru
the fcst area later aftn. Highest pops will be painted roughly
across the s half of Upper MI where diurnal heating and better
forcing coincide, leading to best chc of shra development. A little
instability is noted, probably not enough for thunder, but did leave
schc mention across the far s central where this limited instability
is greatest. Deep mixing will lead to gusty winds to 20-30mph today,
perhaps to 35-40mph over the Keweenaw.
Showers will quickly exit this evening with secondary cold front
departure. Strong caa will then drop 850mb temps down to -15C across
Lake Superior by late tonight, supporting LES development. Fcst
soundings show relatively moist air extending upwards to 10kft
across the e half of Lake Superior, but low levels show a well-mixed
boundary layer, typical for this time of year which is a negative
for LES. Nonetheless, overlake instability, cyclonic flow and
adequate moisture should support development of sct to perhaps nmrs
-shsn off the lake overnight into the e half of the fcst area under
nnw low-level flow. Localized snow accumulations around an inch will
be possible. With drier air the w and a shorter fetch, will be
difficult to get LES going. Well inland where orographic lift is
maximized, might be able to squeeze out some flurries of a few
-shsn. Winds will be on the increase across Lake Superior and onto
the adjacent land as instability increases tonight. Wind gusts to 40-
45mph are expected along the lake e of Marquette and also across the
Keweenaw by late in the night.
.LONG TERM...(Tuesday through Sunday)
Issued at 442 AM EDT MON APR 20 2020
A vigorous trough overhead will dig southeast of the region,
allowing unseasonable, sharply colder air to drop across the Upper
Great Lakes throughout Tuesday. With 850mb temperatures progged to
drop to around -12 to -15C under northwest flow, expect lake-effect
snow showers to persist across eastern parts of Upper Michigan.
While forecast soundings show lift through the DGZ, expect dendrites
to be shredded by the strong winds spanning the convective layer.
Thus, not expecting much more than an inch or so of accumulations
throughout Tuesday.
Speaking of winds, BUFKIT momentum transport values continue to show
the potential for impressive mixing at the top of the boundary layer
across the Keweenaw, parts of central and all of eastern Upper
Michigan. Thus, have boosted winds over the land quite a bit for
Tuesday given 1) the magnitude of cold air advection, 2) pressure
rises overspreading the region, 3) precipitation falling through an
increasingly drying low-level air, and 4) winds through the depth of
the convective layer showing 40-45kt. Right now forecasting
sustained northwest winds of 15 to 25 mph, with gusts of 35 to 45
mph. Winds will be strongest throughout the day across the the east,
especially near Lake Superior. These strong onshore winds will cause
concerns for Lakeshore Flooding and significant shoreline/beach
erosion, especially east of Marquette over to Whitefish Point. Have
issued lakeshore flood products to highlight this threat as waves
starts to ramp up late tonight/early Tuesday morning. Across western
Upper Michigan, winds will be less robust with significantly drier
air moving in. Thus, RHs will fall into the 25-30% range. While the
colder, brisk conditions on Tuesday will be less than pleasant,
these colder temperatures will help keep fire danger down. Late
Tuesday, winds will relax across the area as high pressure starts to
push in from the west.
Tuesday night, as ridging slides west to east across the area,
expect another cold night. Developing return flow and a
strengthening area of Fgen will bring back precipitation chances
overnight and into the first half of Wednesday. Latest model
guidance has trended a bit further south and west with this zone of
better lift, so PoPs across the north-central may be overdone a bit.
Right now precipitation looks to remain mostly all snow, but if
deeper clouds ice cuts out and/or the warm nose lifts a bit further
north we could run into a wintry mix of snow, sleet, freezing rain
across the west and south.
Wednesday night through Thursday, flow aloft deamplifies and
becomes zonal. This zone flow will favor warmer air gradually
lifting back north as the above mentioned baroclinic zone becomes
washed out. Predominately easterly flow during this time period will
keep temperatures locally cooler for locations downwind of the Great
Lakes. By late week, widespread 40s, with a few pockets of 50s
across the south half of Upper Michigan are expected. An embedded
shortwave will dig south across the Upper Great Lakes, bringing back
chance for precipitation for Friday. Models aren't in good agreement
with the strength and timing of this wave, but right now any
precipitation looks to remain light, if it does in fact materialize.
For the upcoming weekend, it does look like we will get into some
weak cold air advection. The magnitude of this colder air remains
uncertain as medium-range guidance varies significantly on the
strength of the 850mb low off to our southeast, as the above
mentioned shortwave digs over the southern and eastern Great Lakes
and strengthens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 141 PM EDT MON APR 20 2020
Otherwise, VFR conditions are likely to continue today at
KIWD/KCMX/KSAW. However, there will be sct -shra developing across
the area this aftn which may affect KIWD/KSAW. Should any of the
shra impact either terminal, conditions could fall to MVFR for a
time. Late tonight, colder air flowing across Lake Superior will
lead to stratocu developing with cloud bases around 3000ft. Some
-shsn/flurries may occur at KSAW overnight. Winds will be gusty to
20-30kt at all terminals for much of this fcst period. Late
tonight, gusts may increase to around 35kt at KCMX and 30+ kts at
KSAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 536 AM EDT MON APR 20 2020
Ahead of a cold front sweeping across Lake Superior today, s to sw
winds will gust to 35-40kt gales this morning across the central and
eastern portion of the lake. While winds will then subside a bit
during the aftn due to the stability of the colder marine layer,
winds will ramp up tonight as much colder air flows into the Upper
Lakes. Expect NNW gales of 40-45kt to develop across the e half of
Lake Superior tonight, continuing into Tue. Some freezing spray is
likely as well given the combination of these strong winds and
unusually cold air for this time of year, but it's not expected to
reach warning criteria. Winds will then diminish to under 20kt from
w to e Tue aftn and night as a high pres ridge arrives. Winds will
then remain mostly under 20kt Wed-Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Warning from 3 AM to 11 PM EDT Tuesday for
MIZ006-007.
Lakeshore Flood Advisory from 2 AM to 3 PM EDT Tuesday for
MIZ001.
Lakeshore Flood Advisory from 3 AM to 8 PM EDT Tuesday for
MIZ005.
Lake Superior...
Gale Warning until 8 PM EDT Tuesday for LSZ249>251-266-267.
Gale Warning until 2 PM EDT Tuesday for LSZ244-245-264-265.
Gale Warning from 2 AM to 2 PM EDT Tuesday for LSZ248.
Lake Michigan...
Gale Warning from 2 AM to 2 PM EDT Tuesday for LMZ221-248-250.
&&
SHORT TERM...Rolfson
LONG TERM...Ritzman
AVIATION...Voss
MARINE...RolfsonHazardous weather outlook, Apr 20, 5:19 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 519 AM EDT Mon Apr 20 2020 MIZ001>007-009>014-084-085-210930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 519 AM EDT Mon Apr 20 2020 /419 AM CDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a slight chance for a thunderstorm over Menominee County this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest winds will gust to 45 mph on Tuesday, mainly across the Keweenaw and eastern Upper Michigan, especially along the Lake Superior shoreline. Minor lakeshore flooding is possible across the western and northern shoreline of the Keweenaw Peninsula, and the Marquette County shoreline Tuesday morning into Tuesday afternoon. Significant beach erosion and lakeshore flooding is expected east of Marquette, mainly between Shot Point and Whitefish Point, Tuesday morning into Tuesday evening. See the latest Lakeshore Hazard Message for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-210930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 519 AM EDT Mon Apr 20 2020 /419 AM CDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight South to west gales of 35 knots are expected today. Northwest gales of 35 to 40 knots are expected tonight, mainly across north central and eastern Lake Superior. See the latest Marine Weather Message and Open Lake Forecast for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest gales to 45 knots are expected across eastern Lake Superior early Tuesday morning through mid-day, diminishing to northwest gales of 40 knots Tuesday afternoon. Some freezing spray is also likely on Tuesday. See the latest Marine Weather Message and Open Lake Forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-210930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 519 AM EDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest gales of 35 to 40 knots are possible late Monday night into Tuesday afternoon. See the latest Marine Weather Message and Nearshore Marine Forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
In the hours before
Local storm report, Apr 20, 2:24 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
224 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.48W
04/20/2020 M40 MPH HOUGHTON MI ASOS
ASOS STATION KCMX HOUGHTON CO. AIRPORT.
&&
RJCLocal storm report, Apr 20, 2:29 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
229 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND GST PASSAGE ISLAND 48.22N 88.37W
04/20/2020 M43 MPH LSZ264 MI MESONET
MESONET STATION PILM4, PASSAGE ISLAND, 53
NNW EAGLE HARBOR.
&&
RJCLocal storm report, Apr 20, 3:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
307 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST PASSAGE ISLAND 48.22N 88.37W
04/20/2020 M44 MPH LSZ264 MI MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM PASSAGE ISLAND. MESONET STATION PILM4,
PASSAGE ISLAND, 53 NNW EAGLE HARBOR.
&&
RJCLocal storm report, Apr 20, 3:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
309 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST STANNARD ROCK 47.18N 87.22W
04/20/2020 M47 MPH LSZ266 MI MESONET
PEAK WIND GUST FROM SOUTHERLY WIND PORTION
OF GALE EVENT. MESONET STATION STDM4,
STANNARD ROCK, 27 ESE KEWEENAW POINT.
&&
RJCLocal storm report, Apr 20, 3:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
317 PM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM NON-TSTM WND GST ROCK OF AGES 47.87N 89.31W
04/20/2020 M44 MPH LSZ263 MI MESONET
PEAK WIND GUST FROM SOUTHERLY WIND PORTION
OF GALE EVENT. MESONET STATION ROAM4, ROCK
OF AGES.
&&
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:21 AM EDT | Lakeshore Flood Warning | MQT | Alger, Luce | 43 hr |
| Apr 20, 4:21 AM EDT | Lakeshore Flood Advisory | MQT | Keweenaw, Marquette | 40 hr |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.